Alert archive / Florida / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Jul 3, 2013, 3:53 PM EDT for Leon County, Florida. It was in force for 112 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2013, 3:53 PM EDT (19:53 UTC)
- Expired
- Jul 3, 2013, 5:45 PM EDT
- In force
- 112 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 14 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:20 PM EDT | FLASH FLOOD | 1 N Tallahassee, FL | A COUPLE VEHICLES STALLED OUT IN WATER NEAR THE MONROE AND THOMASVILLE ROAD SPLIT. |
| Jul 3, 4:40 PM EDT | FLOOD | 2 Wsw Tallahassee, FL | WATER OVER THE ROAD AT ROBERTS AND IAMONIA. |
| Jul 3, 5:25 PM EDT | HEAVY RAIN 4.91 | 1 Wnw Tallahassee, FL | 2.71 INCHES OF RAIN FROM 8 AM TO 525 PM AT THE NWS OFFICE ON THE FLORIDA STATE UNIVERSITY CAMPUS. A TOTAL OF 4.91 INCHES OF RAIN INCLUDING YESTERDAYS RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
772
WGUS52 KTAE 031953
FFWTAE
FLC073-032145-
/O.NEW.KTAE.FF.W.0019.130703T1953Z-130703T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEON COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF TALLAHASSEE...
* UNTIL 545 PM EDT
* AT 349 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED HEAVY
RAIN RATES OF 1 TO 2 INCHES PER HOUR FROM HEAVY RAIN SHOWERS AND
THUNDERSTORMS MOVING OVER THE CITY OF TALLAHASSEE. THE RAIN HAS
BEEN HEAVIEST ON THE WESTERN HALF OF THE CITY. THE HEAVY RAIN
WILL CONTRIBUTE TO AREAS OF FLASH FLOODING
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP
PARK...TALLAHASSEE MALL...MACON COMMUNITY PARK...FOREST MEADOWS
PARK...LAKE JACKSON...ORCHARD POND...LAKE IAMONIA...TALLAHASSEE
COML AIRPORT AND MACLAY STATE GARDENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS
OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3031 8435 3047 8441 3048 8440 3051 8441
3053 8439 3057 8438 3060 8433 3064 8430
3067 8431 3068 8429 3068 8426 3030 8420
$$
08-LAMERS1 follow-up statement
383
WGUS72 KTAE 032102
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 PM EDT WED JUL 3 2013
FLC073-032111-
/O.CAN.KTAE.FF.W.0019.000000T0000Z-130703T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEON FL-
502 PM EDT WED JUL 3 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LEON
COUNTY...
THE RAIN SHOWERS OVER THE CITY OF TALLAHASSEE HAVE DIMINISHED OVER
THE PAST 15 TO 30 MINUTES...THEREFORE THE FLASH FLOOD WARNING HAS
BEEN CANCELLED. MORE RAIN AND STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND INTO THE EVENING AND OVERNIGHT HOURS.
REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE AT
(8 5 0) 9 4 2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.
LAT...LON 3031 8435 3047 8441 3048 8440 3051 8441
3053 8439 3057 8438 3060 8433 3064 8430
3067 8431 3068 8429 3068 8426 3030 8420
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:50 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 3, 3:50 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT Wed Jul 3 2013
...The Potential Continues for Heavy Rain and Localized Flooding and
For The Entire Tri-State Region Through Friday Morning...
...Isolated Severe Storms are Possible from Late Today through
Tonight...
...Surf Heights and the Associated Risk for Rip Currents will also
be Increasing...
.NEAR TERM [Through Tonight]...
A 1015 mb surface low in the Gulf just south of New Orleans is
forecast to slowly strengthen as it moves east to a position south
of Mobile before it begins to lift north toward the coast.
Increasing updraft potential will result with the increasing
vertical sheer across the region. The greatest severe threat will be
damaging straight line winds but isolated tornadoes are also
possible. SPC has our entire CWA highlighted for a slight risk
through daybreak. The other concern continues to be the flood threat
and the flood watch will continue for all zones although we believe
the highest concentration of heavy rains will be along and west of
an Albany to Tallahassee line. PoPs will be in the categorical range
for most of the CWA with enhanced wording in zones for heavy
rainfall and possible severe storms.
&&
.SHORT TERM [Thursday Through Saturday]...
The unsettled weather pattern will continue with the north to south
oriented deep moisture plume through the Tri-State region. On
Thursday the deepest moisture and best lift will be over the western
half of our CWA. Also, the aforementioned surface low will lift
north and make landfall around Mobile Thursday afternoon. This
feature and a forecast low level jet of 40-50 kts mainly over our
western zones will keep a severe weather threat in place through the
day. The greatest threat will continue to be damaging winds and
isolated tornadoes. This is in addition to the continued flooding
threat from occasional very heavy rainfall. The surface low will
gradually weaken as it lifts well to the north of the local area
Thursday night. Deep layer ridging will slowing be building in from
the east but not in time before we see at least two more days with
above seasonal PoPs (>50%). With the thick cloud cover and
convectively active period, look for max temps to be below
climo.
&&
.LONG TERM [Saturday Night through Wednesday]...
The upper level trough extending down from the Midwest continues to
deamplify and lift to the northeast allowing the west and east coast
ridge to merge by Monday. The persistent plume of deep layer
moisture will linger over our region through Sunday. At the surface,
high pressure will be centered just east of the mid-Atlantic states
with the axis extending westward through the Lower Mississippi
Valley and north of our CWA. Although a moist southeast flow will
continue in the lower levels, we should see an intrusion of drier
air in the mid-levels Monday through Tuesday. Deep layer moisture is
forecast to return on Wednesday as a tropical wave moves into the
eastern Gulf of Mexico. PoPs will be tapered from likely (60-70%)
west to mid range chance(40%)east on Sunday. Below climo PoPs
(20-40%) for Monday and Tuesday with seasonal PoPs returning on
Wednesday (40-50%). Max temps will be around 90 degrees with min
temps in the lower 70s.
&&
.AVIATION...
Plume of deep tropical moisture will continue to support widespread
showers and thunderstorms likely in n-s oriented bands across the
ern FL panhandle into southeast AL/SW GA through the period. Have
keep most sites at MVFR with occasional IFR conditions, with
exception being around KVLD this afternoon. However, all sites will
see restrictions from low cigs/ceilings and psbl tstms for much of
the period. Winds will also increase out of the southeast later
tonight and tomorrow.
&&
.MARINE...
Winds and seas will be on the increase out of the south and
southeast during the next 24 to 36 hours, with strong Small Craft
Advisory conditions rapidly overtaking the Coastal Waters this
evening. Winds and seas will then begin to diminish a bit over the
weekend (likely to below headline levels), but it appears as though
it will be at least several days before they return to more typical
low summertime levels.
&&
.FIRE WEATHER...
An unusually wet pattern is in store for the remainder of the work
week. Wet Flag conditions and rising ERC values will preclude and
Red Flag concerns.
&&
.HYDROLOGY...
The anomalous mid/upper level trough with its axis extending from
the Upper Mississippi Valley, south to the Southern Plains has set
up deep layer southerly flow across the eastern U.S. Favorable
low/mid level forcing is forecast to set up in an area from
approximately Tallahassee west to Pensacola. Within this ribbon
of forcing, widespread 4- to 7-inch rainfall amounts are possible
with double that amount a possibility in isolated areas. So far,
widespread amounts near an inch have fallen over the past 24
hours. Since yesterday afternoon, some locations across
Leon/Wakulla/Jefferson counties have received on average 3 to 5
inches of rain, with over 7 inches reported in Natural Bridge.
These locations will be highly susceptible to flooding over the
next 24 hours.
With respect to area rivers, the aforementioned rainfall has
resulted in a rise to Minor Flood Stage along the St. Marks River
near Newport, and likely north and south of there. Depending on the
exact set-up of the prolonged rain, the St. Marks river may remain
in flood stage for several days. Further, since the best chance of
heavy rain will remain primarily across North Florida, the
Apalachicola, Choctawhatchee, Ochlockonee, Chipola, and Sopchoppy
rivers will have the greatest chance of being impacted. At this
time, due to current low flows ensemble guidance and current
forecasts only forecast these rivers to reach action or minor flood
stage at worst. The exception would be the St. Marks River, where
prolonged heavy rains could take it into Moderate flood stage if the
higher rainfall totals are realized there. Additionally, flashy
creeks or streams throughout North Florida should be on high alert
and monitor local forecasts for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 87 71 90 72 / 80 70 40 60 40
Panama City 75 85 76 86 75 / 90 90 50 70 50
Dothan 72 84 71 86 72 / 90 90 50 70 40
Albany 72 87 72 89 72 / 80 70 40 60 40
Valdosta 72 88 71 90 72 / 80 50 30 50 30
Cross City 73 88 71 92 71 / 70 40 40 40 30
Apalachicola 76 84 75 87 75 / 90 80 40 70 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH through Friday morning for Calhoun-Central Walton-
Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland
Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-Inland
Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
Walton-Washington.
GA...FLOOD WATCH through Friday morning for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...FLOOD WATCH through Friday morning for Coffee-Dale-Geneva-
Henry-Houston.
GM...SMALL CRAFT ADVISORY from 8 PM this evening to 8 PM EDT
Thursday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Suwannee River to Keaton Beach out 20
NM-Waters from Suwannee River to Apalachicola FL from 20
to 60 NM.
SMALL CRAFT ADVISORY until 5 AM EDT Friday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
Near Term...Barry
Short Term...Barry
Marine...Gould
Long Term...Barry
Aviation...Evans
Fire Weather...Fournier
Hydrology..HarriganIn the hours before
Special weather statement, Jul 3, 1:00 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT WED JUL 3 2013
FLZ017-027-127-031800-
LEON FL-COASTAL WAKULLA FL-INLAND WAKULLA FL-
100 PM EDT WED JUL 3 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON AND WAKULLA
COUNTIES...
* UNTIL 200 PM EDT
AT 100 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR CRAWFORDVILLE...MOVING NORTH AT 20 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3007 8452 3045 8452 3046 8447 3045 8446
3046 8445 3046 8419 3005 8431 3006 8432
3006 8434
TIME...MOT...LOC 1701Z 185DEG 19KT 3016 8440
11-MOORELocal storm report, Jul 3, 1:51 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
151 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLOOD 2 WSW HARTFORD 31.09N 85.72W
07/03/2013 GENEVA AL 911 CALL CENTER
SOME WATER OVER THE ROAD NEAR INTERSECTION OF STATE
HIGHWAY 52 AND COUNTY ROAD 101.
&&
08-LAMERSLocal storm report, Jul 3, 1:52 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
152 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD 2 SE VERNON 30.60N 85.69W
07/03/2013 WASHINGTON FL 911 CALL CENTER
MOSS HILL ROAD CLOSED NEAR VERNON BETWEEN HIGHWAYS 77 AND
79 DUE TO SWIFTLY FLOWING WATER. WAS SAID TO BE AT LEAST
A COUPLE FEET DEEP.
&&
08-LAMERSLocal storm report, Jul 3, 1:55 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
155 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD VERNON 30.62N 85.71W
07/03/2013 WASHINGTON FL 911 CALL CENTER
EVACUATIONS OCCURRING IN SOME LOW LYING AREAS NEAR HOLMES
CREEK DUE TO RISING WATER LEVELS.
&&
08-LAMERSSpecial weather statement, Jul 3, 2:10 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT WED JUL 3 2013
FLZ008-010>012-112-031915-
JACKSON FL-INLAND BAY FL-CENTRAL WALTON FL-COASTAL BAY FL-WASHINGTON
FL-
110 PM CDT WED JUL 3 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...JACKSON...
WALTON AND WASHINGTON COUNTIES...
* UNTIL 215 PM CDT
AT 106 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES SOUTH OF TYNDALL AFB...OR NEAR DAVIS BEACH...
MOVING NORTH AT 30 MPH.
THIS STORM WILL BE NEAR...
TYNDALL AFB BY 120 PM CDT.
CALLAWAY BY 130 PM CDT.
SPRINGFIELD BY 135 PM CDT.
LYNN HAVEN BY 140 PM CDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...WHICH COULD BRING
DOWN A TREE OR TWO WITH THE SOIL BEING SO WET.
LAT...LON 3060 8540 3007 8542 2995 8544 2995 8545
2996 8551 3005 8560 3011 8574 3026 8580
3026 8579 3024 8575 3020 8573 3023 8569
3022 8572 3029 8577 3028 8581 3056 8593
TIME...MOT...LOC 1810Z 170DEG 28KT 3000 8556
9-FOURNIERLocal storm report, Jul 3, 2:16 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 SSW SANTA ROSA BEACH 30.38N 86.24W
07/03/2013 WALTON FL LAW ENFORCEMENT
8 TO 10 INCHES OF WATER OVER CHURCH STREET JUST NORTH OF
US HIGHWAY 98. WATER ALSO REPORTED OVER ABOUT A DOZEN
OTHER ROADS IN WALTON COUNTY. VIA WALTON ALERT FACEBOOK.
&&
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:37 PM EDT | Areal Flood Warning | TAE | Jefferson, Leon, Wakulla | 3 hr |
| Jul 3, 12:14 AM EDT | River Flood Warning | TAE | Wakulla | 12 days |
| Jul 3, 2:48 AM EDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 59 hr |
| Jul 3, 8:43 AM EDT | Special Marine Warning | TAE | 62 min | |
| Jul 3, 9:45 AM EDT | Special Marine Warning | TAE | 2 hr | |
| Jul 3, 10:01 AM EDT | Small Craft Advisory | TAE | 52 hr | |
| Jul 3, 10:55 AM EDT | Flash Flood Warning | TAE | Bay, Holmes, Walton, Washington | 8 hr |
| Jul 3, 11:39 AM EDT | Special Marine Warning | TAE | 111 min | |
| Jul 3, 1:00 PM EDT | Special Weather Statement | TAE | Leon, Wakulla | 60 min |
| Jul 3, 2:09 PM EDT | Special Marine Warning | TAE | 51 min | |
| Jul 3, 2:10 PM EDT | Special Weather Statement | TAE | Bay | 65 min |
| Jul 3, 4:10 PM EDT | Flash Flood Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 3 days |
| Jul 3, 5:42 PM EDT | Special Marine Warning | TAE | 2 hr | |
| Jul 3, 7:05 PM EDT | Areal Flood Warning | TAE | Bay, Holmes, Walton, Washington | 36 hr |
Nearby
Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.